Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 10, 2003, 1:56 PM EST for Ripley County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 1:56 PM EST (18:56 UTC)
- Expired
- May 10, 2003, 2:45 PM EST
- In force
- 49 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Ripley County, IN
The radar
The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 11:00 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
351 WUUS51 KILN 101856 SVRILN INC137-101945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 155 PM EST SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RIPLEY COUNTY IN INDIANA... * UNTIL 245 PM EST... * AT 155 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF BATESVILLE...MOVING EAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BATESVILLE... MORRIS... SPADES... SUNMAN... THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 3935 8534 3923 8541 3920 8515 3931 8508 $$ TIPTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:45 AM EST, 12 hours 11 minutes earlier.
Area forecast discussion, May 10, 1:45 AM EST, 12 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 245 AM EDT SAT MAY 10 2003 AREA RADARS SHOWING SCATTERED CONVECTION EXTENDING FROM NORTHERN ILLINOIS DOWN TOWARD SOUTHEAST INDIANA. MODELS HAVE SHIFTED FOCUS OF LOW LEVEL JET/CONVERGENCE A LITTLE FARTHER SOUTH THAN PREVIOUS RUNS FOR THIS MORNING SO THINK CHANCE FOR HEAVY RAIN MAY BE A LITTLE FARTHER SOUTH THAN PREVIOUSLY THOUGHT...AT LEAST THROUGH THIS MORNING. WILL THEREFORE...EXTEND THE FLOOD WATCH SOUTH TO INCLUDE ENTIRE FA FOR TODAY. EXPECT CURRENT PCPN TO PUSH EAST INTO FA THROUGH MID MORNING AND THEN LIFT OFF TO THE NORTHEAST THROUGH THIS AFTERNOON. NOT MUCH IN THE WAY OF FORCING LEFT LATER THIS AFTERNOON BUT WITH AIRMASS REMAINING UNSTABLE...WILL HAVE TO HANG ON TO A CHANCE THROUGH THE DAY. PWS ON THE HIGH SIDE...IN EXCESS OF 1.5 INCHES...SO LOCALLY HEAVY RAIN POSSIBLE WITH ANY THUNDERSTORM. 1HR FFG GENERALLY AN INCH OR LESS SO ANY HEAVY RAIN WILL LIKELY CAUSE SOME PROBLEMS. MODELS PERHAPS A BIT SLOWER PUSHING FRONT THROUGH TONIGHT WITH NGM NOT AS IMPRESSIVE AS ETA/GFS. BOTH ETA/GFS SHOWING GOOD DYNAMICS AND STRONG LOW LEVEL WIND FIELDS AND WILL LIKELY SEE SQUALL LINE PUSH EAST INTO FA AFTER MIDNIGHT AND WILL CONTINUE WITH LIKELY POPS FOR TONIGHT. LOW POPS LOOK GOOD FOR EARLY SUNDAY ACROSS THE EAST BEFORE DRYING WORKS IN. GOOD CAA AND STRONG LOW LEVEL WINDS BEHIND FRONT SO WILL KEEP WINDY CONDITIONS GOING FOR SUNDAY INTO SUNDAY NIGHT. .ILN....FLOOD WATCH TODAY ENTIRE FA. LOTT
Hazardous weather outlook, May 10, 5:12 AM EST, 8 hours 44 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-101215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 612 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED EASTERN INDIANA IN A MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE REST OF THE AREA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WARM AND HUMID AIR WILL REMAIN IN PLACE ACROSS THE REGION TODAY. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS MORNING WITH A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT AS A COLD FRONT APPROACHES FROM THE WEST. THE PRIMARY SEVERE WEATHER THREAT THIS MORNING WILL BE LARGE HAIL. THE PRIMARY SEVERE WEATHER THREAT LATER THIS AFTERNOON AND TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY MORNING. THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS. WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING INTO MONDAY. THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER WIND ADVISORIES OR WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 10, 12:17 PM EST, 1 hour 39 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-102200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 117 PM EDT SAT MAY 10 2003 ...INCREASING TORNADO THREAT THIS AFTERNOON... ...THREAT OF FLOODING CONTINUES... THUNDERSTORMS MOVING ACROSS INDIANA WILL BE MOVING INTO AN ENVIRONMENT FAVORABLE FOR TORNADO FORMATION. THESE STORMS WILL MOVE ACROSS THE WHITEWATER AND MIAMI VALLEYS AS WELL AS THE TRI-STATE AREA BETWEEN 2 AND 6 PM. ALSO...THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. THIS MAY RESULT IN ADDITIONAL FLOODING OR WORSEN FLOOD CONDITIONS...ESPECIALLY IN THE TRI-STATE REGION WHERE HEAVY RAINFALL OCCURRED OVERNIGHT AND EARLY THIS MORNING. IF CONDITIONS PERSIST...THEN THE THREAT OF TORNADOS AND FLOODING WILL SHIFT EAST INTO CENTRAL AND SOUTH CENTRAL OHIO AS WELL AS NORTHEAST KENTUCKY LATE THIS AFTERNOON AND THIS EVENING. RESIDENTS ACROSS THE ENTIRE OHIO VALLEY SHOULD MAINTAIN A HIGH LEVEL OF AWARENESS TO THIS POTENTIALLY DANGEROUS WEATHER SITUATION. NOW IS THE TIME TO REVIEW YOUR SAFETY PLAN AND KNOW WHAT ACTIONS TO TAKE IF A WARNING IS ISSUED FOR YOUR AREA. LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
Local storm report, May 10, 1:00 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
200 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM AURORA IN FLOOD
05/10/03 DEARBORN HIGH WATER ON US 50
OUTSIDE AURORA
0300 AM COUNTYWIDE IN FLOOD
05/10/03 SWITZERLAND ROADS WASHED OUT
0300 AM COUNTYWIDE KY FLOOD
05/10/03 GALLATIN WATER ON ROADS
0500 AM REXVILLE IN FLASH FLOOD
05/10/03 RIPLEY WATER COVERED ROADS AROUND
COUNTY ROAD 400 WEST
0500 AM RISING SUN IN FLASH FLOOD
05/10/03 OHIO DEBRIS WASHED ON STATE
ROUTE 232
0530 AM COUNTYWIDE IN FLASH FLOOD
05/10/03 SWITZERLAND WATER OVER SEVERAL COUNTY
ROADS
0530 AM COUNTYWIDE KY FLASH FLOOD
05/10/03 BOONE WATER ON SOME COUNTY ROADS
0500 AM COUNTYWIDE KY FLOOD
05/10/03 PENDLETON SEVERAL STREAMS OUT OF
THEIR BANKS
0530 AM CRESCENT SPRINGS KY FLASH FLOOD
05/10/03 KENTON TRAILER PARK EVACUATED DUE
TO HIGH WATER
0400 AM COUNTYWIDE KY FLASH FLOOD
05/10/03 GALLATIN WATER ON ROADS
0615 AM COUNTYWIDE KY FLOOD
05/10/03 CAMPBELL HIGH WATER ON ROADS
0750 AM LOVELAND OH FLOOD
05/10/03 HAMILTON LOWLAND FLOODING
0830 AM COUNTYWIDE IN FLOOD
05/10/03 DEARBORN COUNTY ROAD 448 CLOSED DUE
TO HIGH WATER
0900 AM COUNTYWIDE KY FLOOD
05/10/03 LEWIS WATER ACROSS ROADS
1006 AM COUNTYWIDE OH FLOOD
05/10/03 ADAMS WATER ACROSS SEVERAL ROADS
1010 AM COUNTYWIDE OH FLOOD
05/10/03 SCIOTO WATER ACROSS SEVERAL ROADS
0840 AM BATAVIA OH FLOOD
05/10/03 CLERMONT WATER ON AREA ROADS
0855 AM COUNTYWIDE OH FLOOD
05/10/03 BROWN WATER OVER SEVERAL COUNTY
ROADS
1000 AM COUNTYWIDE OH FLOOD
05/10/03 HIGHLAND WATER OVER ROADS IN
WESTERN PART OF THE COUNTY
0955 AM FAIRFAX OH FLASH FLOOD
05/10/03 HAMILTON EVACUATIONS DUE TO
FLOODING
0955 AM DELHI OH FLASH FLOOD
05/10/03 HAMILTON EVACUATIONS DUE TO
FLOODING
1143 AM COUNTYWIDE OH FLASH FLOOD
05/10/03 CLERMONT WATER ACROSS ROADS AT
ROUTE 133 AND MARTIN ROAD
1240 PM COUNTYWIDE OH FLASH FLOOD
05/10/03 BROWN CARS STRANDED DUE TO HIGH
WATER
1137 AM COUNTYWIDE OH FLASH FLOOD
05/10/03 ADAMS WATER ACROSS ROADSLocal storm report, May 10, 1:50 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
250 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0227 PM CAMBRIDGE CITY IN WIND DAMAGE
05/10/03 WAYNE TREES DOWN
1221 PM CONNERSVILLE IN .75 INCH HAIL
05/10/03 FAYETTE
0109 PM WEST ALEXANDRIA OH .88 INCH HAIL
05/10/03 PREBLE
0115 PM 3 SW NEW LEBANON OH 1.00 INCH HAIL
05/10/03 MONTGOMERY
0146 PM WRIGHT-PATTERSON AFB OH .88 INCH HAIL
05/10/03 GREENEThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:28 AM EST | Flash Flood Warning | ILN | Ripley | 62 min |
| May 10, 2:48 AM EST | Flash Flood Warning | ILN | Ohio, Switzerland | 57 min |
| May 10, 11:07 AM EST | Severe Thunderstorm Warning | ILN | Fayette | 23 min |
| May 10, 11:26 AM EST | Severe Thunderstorm Warning | ILN | Union | 64 min |
| May 10, 11:44 AM EST | Severe Thunderstorm Warning | ILN | Wayne | 61 min |
| May 10, 1:10 PM EST | Severe Thunderstorm Warning | ILN | Fayette, Franklin, Union, Wayne | 65 min |
| May 10, 2:04 PM EST | Severe Thunderstorm Warning | ILN | Dearborn | 41 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.